Gadolinium Brain Depositions Linked to Hyperintensity Spots

By Emily Cox
gadolinium brain
flickr/Jon Olav Eikenes

Canadian researchers have found that gadolinium brain deposits from MRI contrast agents, such as Omniscan and Mangevist, can cause bright spots in non-enhanced MRI scans later, contributing to the growing body of evidence that the body may retain toxic metal from contrast dyes for dangerous periods of time.

The American Journal of Neuroradiology published the study in its August edition. Researchers indicate that gadolinium brain depositions from previous injections can cause hypersensitivity to appear on later scans even when these scans do not use gadolinium-based contrast agents (GBCA). The findings suggest a dose-dependent relationship, strongly indicating a causal link.

The new study comes as concerns continue to mount that gadolinium can build up in the brain and other organs, causing health problems later, which are now increasingly being referred to collectively as gadolinium deposition disease (GDD).

Researchers studied more than 200 subjects with secondary-progressive multiple sclerosis (MS) who were participating in a multicenter clinical trial. They analyzed data on 80 subjects who received nine linear GBCA injections over approximately a two-year period, as well as 115 who only received three such injections over the same timeframe.

Subjects in the high-exposure group demonstrated increased MRI signal intensity in all deep brain structure regions. The low-exposure group only presented with increased signal intensity in the dentate nucleus.

“Hyperintensity in deep brain structures from gadolinium deposition is related to the number of doses and the type of linear gadolinium-based contrast agent (nonionic greater than ionic) administration,” researchers wrote.

Other Health Concerns Beyond Gadolinium Brain Depositions

Concerns over the safety of MRI gadolinium contrast agents first emerged about ten years ago when they began to be associated with the development of nephrogenic systemic fibrosis (NSF). This is a rare and life-threatening condition that occurs among patients with compromised kidney function, causing their skin to harden and thicken, severely impairing mobility.

Sometimes called gadolinium associated systemic fibrosis, NSF is a painful disorder with no known cure. It often progresses to wheelchair confinement followed by death.

Consequently, in 2007, the FDA stepped in to limit gadolinium contrast doses in many kidney patients and contraindicated it for others, minimizing NSF risks. In September 2010, the FDA acted again to ban the use of Bayer’s Magnevist for patients with kidney problems due to the increased NSF risks.

The agency further required GBCA label changes to warn medical professionals to screen patients to identify those with acute kidney injury or chronic kidney disease before using gadolinium injections.

MRI contrast dye manufacturers are now facing a growing number of individuals without any kidney problems coming forward after developing severe and debilitating health problems linked to gadolinium brain and organ retention. Complications include bone and joint pain, cognitive difficulties, headaches, skin thickening, and other serious injuries.

FDA Further Intervention Regarding Gadolinium Brain Depositions

In September 2017, the FDA’s Medical Imaging Drugs Advisory Committee voted for new MRI contrast agent warnings pertaining to the risk of gadolinium brain depositions. However, the FDA concluded in May that brain gadolinium didn’t appear to pose any significant health threats.

In December 2017, the FDA released a drug safety communication for GBCAs, including Omniscan, OptiMark, Magnevist, Gadavist, and others, with new information about gadolinium retention risks and potential side effects.

The FDA cautioned that medical professionals should consider the fact that the body retains gadolinium when dealing with patients who would be at a higher risk for health problems. These include pregnant women, patients with kidney issues, children, and patients with inflammatory concerns. Regulators also recommend that healthcare professional minimize the repeated use of GBCAs when possible, especially when MRIs are occurring closely together.

 

 

 

Send Us a Text Message!

Contact Us

Free Consultation

Fields marked with an * are required